The Annals of Probability

Invariance principles under the Maxwell–Woodroofe condition in Banach spaces

Christophe Cuny

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove that, for (adapted) stationary processes, the so-called Maxwell–Woodroofe condition is sufficient for the law of the iterated logarithm and that it is optimal in some sense. That result actually holds in the context of Banach valued stationary processes, including the case of $L^{p}$-valued random variables, with $1\le p<\infty$. In this setting, we also prove the weak invariance principle, hence generalizing a result of Peligrad and Utev [Ann. Probab. 33 (2005) 798–815]. The proofs make use of a new maximal inequality and of approximation by martingales, for which some of our results are also new.

Article information

Source
Ann. Probab., Volume 45, Number 3 (2017), 1578-1611.

Dates
Received: March 2015
Revised: January 2016
First available in Project Euclid: 15 May 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1494835226

Digital Object Identifier
doi:10.1214/16-AOP1095

Mathematical Reviews number (MathSciNet)
MR3650410

Zentralblatt MATH identifier
1374.60060

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 60F25: $L^p$-limit theorems 60B12: Limit theorems for vector-valued random variables (infinite- dimensional case)
Secondary: 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10]

Keywords
Banach valued processes compact law of the iterated logarithm invariance principles Maxwell–Woodroofe’s condition

Citation

Cuny, Christophe. Invariance principles under the Maxwell–Woodroofe condition in Banach spaces. Ann. Probab. 45 (2017), no. 3, 1578--1611. doi:10.1214/16-AOP1095. https://projecteuclid.org/euclid.aop/1494835226


Export citation

References

  • [1] Araujo, A. and Giné, E. (1980). The Central Limit Theorem for Real and Banach Valued Random Variables. Wiley, New York.
  • [2] Assouad, P. (1975). Espaces $p$-lisses et $q$-convexes, inégalités de Burkholder. In Séminaire Maurey–Schwartz 1974–1975: Espaces $L^{p}$, Applications Radonifiantes et Géométrie des Espaces de Banach, Exp. No. XV 8. Centre Math., École Polytech., Paris.
  • [3] Berger, E. (1990). An almost sure invariance principle for stationary ergodic sequences of Banach space valued random variables. Probab. Theory Related Fields 84 161–201.
  • [4] Berkes, I., Horváth, L., Shao, Q.-M. and Steinebach, J. (2000). Strong laws for $L_{p}$-norms of empirical and related processes. Period. Math. Hungar. 41 35–69.
  • [5] Bradley, R. C. (2007). Introduction to Strong Mixing Conditions, Vol. 1. Kendrick Press, Heber City, UT.
  • [6] Cuny, C. (2011). Pointwise ergodic theorems with rate with applications to limit theorems for stationary processes. Stoch. Dyn. 11 135–155.
  • [7] Cuny, C. (2015). A compact LIL for martingales in 2-smooth Banach spaces with applications. Bernoulli 21 374–400.
  • [8] Cuny, C. (2016). Limit theorems under the Maxwell–Woodroofe condition in Banach spaces. Available at arXiv:1403.0772.
  • [9] Cuny, C. and Lin, M. (2009). Pointwise ergodic theorems with rate and application to the CLT for Markov chains. Ann. Inst. Henri Poincaré Probab. Stat. 45 710–733.
  • [10] Cuny, C. and Merlevède, F. (2014). On martingale approximations and the quenched weak invariance principle. Ann. Probab. 42 760–793.
  • [11] Cuny, C. and Merlevède, F. (2015). Strong invariance principles with rate for “reverse” martingale differences and applications. J. Theoret. Probab. 28 137–183.
  • [12] Dede, S. (2009). An empirical central limit theorem in $\mathbf{L}^{1}$ for stationary sequences. Stochastic Process. Appl. 119 3494–3515.
  • [13] Dedecker, J. (2015). On the optimality of McLeish’s conditions for the central limit theorem. C. R. Math. Acad. Sci. Paris 353 557–561.
  • [14] Dedecker, J. and Merlevède, F. (2007). The empirical distribution function for dependent variables: Asymptotic and nonasymptotic results in $\mathbb{L}^{p}$. ESAIM Probab. Stat. 11 102–114.
  • [15] Dedecker, J. and Merlevède, F. (2010). On the almost sure invariance principle for stationary sequences of Hilbert-valued random variables. In Dependence in Probability, Analysis and Number Theory 157–175. Kendrick Press, Heber City, UT.
  • [16] Dedecker, J. and Merlevède, F. (2017). Behavior of the Wasserstein distance between the empirical and the marginal distributions of stationary $\alpha$-dependent sequences. 23 2083–2127.
  • [17] Dedecker, J., Merlevède, F. and Pène, F. (2013). Empirical central limit theorems for ergodic automorphisms of the torus. ALEA Lat. Am. J. Probab. Math. Stat. 10 731–766.
  • [18] Dedecker, J., Merlevède, F. and Pène, F. (2014). Rates in the strong invariance principle for ergodic automorphisms of the torus. Stoch. Dyn. 14 1350021.
  • [19] Dedecker, J. and Prieur, C. (2005). New dependence coefficients. Examples and applications to statistics. Probab. Theory Related Fields 132 203–236.
  • [20] del Barrio, E., Giné, E. and Matrán, C. (1999). Central limit theorems for the Wasserstein distance between the empirical and the true distributions. Ann. Probab. 27 1009–1071.
  • [21] Derriennic, Y. and Lin, M. (2001). The central limit theorem for Markov chains with normal transition operators, started at a point. Probab. Theory Related Fields 119 508–528.
  • [22] Diestel, J. and Uhl, J. J. Jr. (1977). Vector Measures. Mathematical Surveys 15. Amer. Math. Soc., Providence, RI. With a foreword by B. J. Pettis.
  • [23] Dudley, R. M. (2002). Real Analysis and Probability. Cambridge Studies in Advanced Mathematics 74. Cambridge Univ. Press, Cambridge. Revised reprint of the 1989 original.
  • [24] Gordin, M. and Peligrad, M. (2011). On the functional central limit theorem via martingale approximation. Bernoulli 17 424–440.
  • [25] Gordin, M. I. and Lifšic, B. A. (1978). Central limit theorem for stationary Markov processes. Dokl. Akad. Nauk SSSR 239 766–767.
  • [26] Grafakos, L. (2008). Classical Fourier Analysis, 2nd ed. Graduate Texts in Mathematics 249. Springer, New York.
  • [27] Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York.
  • [28] Krengel, U. (1985). Ergodic Theorems. de Gruyter Studies in Mathematics 6. de Gruyter, Berlin. With a supplement by Antoine Brunel.
  • [29] Kuelbs, J. (1976). A strong convergence theorem for Banach space valued random variables. Ann. Probab. 4 744–771.
  • [30] Kuelbs, J. and Lepage, R. (1973). The law of the iterated logarithm for Brownian motion in a Banach space. Trans. Amer. Math. Soc. 185 253–265.
  • [31] Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces: Isoperimetry and Processes. Ergebnisse der Mathematik und Ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)] 23. Springer, Berlin.
  • [32] LePage, R. D. (1972/1973). $\mathrm{Log}\mathrm{log}$ law for Gaussian processes. Z. Wahrsch. Verw. Gebiete 25 103–108.
  • [33] Lin, Z. and Zhao, Y. (2012). Strong approximation for $\rho$-mixing sequences. Sci. China Math. 55 2159–2182.
  • [34] Maxwell, M. and Woodroofe, M. (2000). Central limit theorems for additive functionals of Markov chains. Ann. Probab. 28 713–724.
  • [35] Merlevède, F. and Peligrad, M. (2013). Rosenthal-type inequalities for the maximum of partial sums of stationary processes and examples. Ann. Probab. 41 914–960.
  • [36] Merlevède, F., Peligrad, M. and Utev, S. (2006). Recent advances in invariance principles for stationary sequences. Probab. Surv. 3 1–36.
  • [37] Neveu, J. (1975). Discrete-Parameter Martingales, revised ed. North-Holland Mathematical Library 10. North-Holland, Amsterdam; American Elsevier Publishing Co., Inc., New York. Translated from the French by T. P. Speed.
  • [38] Peligrad, M. (1982). Invariance principles for mixing sequences of random variables. Ann. Probab. 10 968–981.
  • [39] Peligrad, M. and Utev, S. (2005). A new maximal inequality and invariance principle for stationary sequences. Ann. Probab. 33 798–815.
  • [40] Peligrad, M., Utev, S. and Wu, W. B. (2007). A maximal $\mathbb{L}_{p}$-inequality for stationary sequences and its applications. Proc. Amer. Math. Soc. 135 541–550 (electronic).
  • [41] Pinelis, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679–1706.
  • [42] Pisier, G. (1976). Sur la loi du logarithme itéré dans les espaces de Banach. In Probability in Banach Spaces (Proc. First Internat. Conf., Oberwolfach, 1975). Lecture Notes in Math. 526 203–210. Springer, Berlin.
  • [43] Rajput, B. S. (1972). Gaussian measures on $L_{p}$ spaces, $1\leq p<\infty$. J. Multivariate Anal. 2 382–403.
  • [44] Rassoul-Agha, F. and Seppäläinen, T. (2008). An almost sure invariance principle for additive functionals of Markov chains. Statist. Probab. Lett. 78 854–860.
  • [45] Rosiński, J. (1982). Central limit theorems for dependent random vectors in Banach spaces. In Martingale Theory in Harmonic Analysis and Banach Spaces (Cleveland, Ohio, 1981). Lecture Notes in Math. 939 157–180. Springer, Berlin.
  • [46] Shao, Q. M. (1993). Almost sure invariance principles for mixing sequences of random variables. Stochastic Process. Appl. 48 319–334.
  • [47] Sharipov, O. S. (2009). Laws of the iterated logarithm and an almost sure invariance principle for mixing $B$-valued random variables and autoregressive processes. Lith. Math. J. 49 203–215.
  • [48] Vakhania, N. (1965). Sur une propriété des répartitions normales de probabilités dans les espaces $l_{p}\ (1\leq p<\infty)$ et $H$. C. R. Acad. Sci. Paris 260 1334–1336.
  • [49] Vakhania, N. N., Tarieladze, V. I. and Chobanyan, S. A. (1987). Probability Distributions on Banach Spaces. Mathematics and Its Applications (Soviet Series) 14. D. Reidel Publishing Co., Dordrecht. Translated from the Russian and with a preface by Wojbor A. Woyczynski.
  • [50] Woyczyński, W. A. (1975). A central limit theorem for martingales in Banach spaces. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 917–920.
  • [51] Wu, W. B. and Woodroofe, M. (2004). Martingale approximations for sums of stationary processes. Ann. Probab. 32 1674–1690.
  • [52] Wu, W. B. and Zhao, Z. (2008). Moderate deviations for stationary processes. Statist. Sinica 18 769–782.
  • [53] Zhao, O. and Woodroofe, M. (2008). Law of the iterated logarithm for stationary processes. Ann. Probab. 36 127–142.